Hail, Campbell
- When
- September 18, 12:38 PM MST
- Where
- Campbell County, 7.8 mi WSW of (Gcc)gillette Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.322, -105.693
A severe thunderstorm developed west of Gillette and tracked east-northeast across central Campbell County into Crook County. The storm produced large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed west of Gillette and tracked east-northeast across central Campbell County into Crook County. The storm produced large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 18, 10:32 AM MST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1132 AM MDT WED SEP 18 2013 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT ISSUED AT 229 AM MDT WED SEP 18 2013 CURRENT SURFACE MAP PLACES WEAK LOW ACROSS EASTERN MONTANA WITH TROF EXTENDING THROUGH WESTERN SOUTH DAKOTA. UPPER LOW TRACKING ACROSS THE NORTHERN ROCKIES. ISOLATED THUNDERSTORMS ACROSS NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA. UPPER LOW MOVES ACROSS NORTHERN MONTANA TODAY...WITH SURFACE LOW MOVING INTO WESTERN SOUTH DAKOTA. DRY LINE PUSHES THROUGH SOUTHWEST SOUTH DAKOTA THIS AFTERNOON...WITH COLD FRONT ADVANCING INTO NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. ISOLATED THUNDERSTORMS EXPECTED TO LINGER ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA THIS MORNING. BETTER CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON/EVENING STRONG SUBSIDENCE ACROSS THE AREA TONIGHT...WITH THUNDERSTORMS TRACKING EAST OF THE FORECAST AREA. 3-6MB/3HR PRESSURE RISES THIS EVENING WILL RESULT IN A PERIOD OF GUSTY NORTHWEST WINDS. MUCH COOLER AND BREEZY CONDITIONS EXPECTED FOR THURSDAY. && .LONG TERM...FRIDAY THROUGH TUESDAY ISSUED AT 229 AM MDT WED SEP 18 2013 UPPER TROF PUSHES TO THE EAST AS UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS FOR FRIDAY AND SATURDAY. DRY CONDITIONS EXPECTED WITH TEMPS WARMING TO ABOVE AVERAGE BY SATURDAY. UPPER RIDGE PUSHES EAST FOR SUNDAY AS NEXT TROF MAKES A QUICK APPROACH. THUNDERSTORM CHANCES INCREASE THROUGHOUT THE AREA BY LATE SUNDAY AFTERNOON. TROF PUSHES EAST EARLY IN THE WORK WEEK WITH RIDGING RE-DEVELOPING BRINGING MAINLY DRY CONDITIONS. TEMPERATURES REMAIN AT OR ABOVE SEASONAL AVERAGES. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON ISSUED AT 1129 AM MDT WED SEP 18 2013 VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. WEST TO SOUTHWEST WINDS WILL TURN NORTHWEST THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES THROUGH THE FORECAST AREA. WIND SPEEDS OF 15 TO 25 KTS ARE EXPECTED AFTER THE FRONTAL PASSAGE...WITH GUSTS TO 35 KTS INTO THE EVENING HOURS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTERNOON AND EVENING AS IT CROSSES THE FORECAST AREA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...15 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 126 PM MDT WED SEP 18 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 126 PM MDT (226 PM CDT) WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA... MAINLY THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME CATEGORY ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 229 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The combination of wind and hail caused minor damage.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474976, 474979, 474980, 474982, 478469.